Vancomycin Induced Cardiac Arrest: A Case Report

Sharad Khakurel; Sangam Rawal

Disclosures

J Med Case Reports. 2021;15(77) 

In This Article

Abstract and Introduction

Abstract

Background: Rapid intravenous administration of vancomycin may manifest with histaminergic responses with clinical features ranging from mild rashes, pruritus and even shock. This case reports of a child, who was accidentally given intravenous vancomycin within minutes and had a cardiac arrest.

Case Presentation: A 9-year-old Asian girl who was scheduled for a limb salvage surgery, received vancomycin preoperatively. As a result of rapid infusion of the drug, the patient developed flushing, pruritus and had respiratory distress with hypotension leading to asystole. However, prompt detection and immediate cardiopulmonary resuscitation revived the patient in time following which sound recovery ensued. We recognised inadvertent brisk infusion of vancomycin as the culprit with strong suspicion of Red Man Syndrome.

Conclusion: Red Man Syndrome, though rarely encountered, can always be life threatening. With a surge in the use of vancomycin, adverse effects associated with its use also rises. So a comprehensive knowledge regarding its rationale use, adverse effects and its prompt management in personnel prescribing it, can be life saving.

processing....